Hail, Beaver
- When
- July 11, 6:50 PM CST
- Where
- Beaver County, 2.77 mi W of Slapout
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 36.620, -100.170
Ping pong ball size hail fell 3 miles west of Slapout.
Surface temperatures rising well above 100 degrees Fahrenheit led strong instability. Scattered thunderstorms producing large hail developed in the eastern Oklahoma Panhandle during the early evening along a stationary front within a corridor of highly unstable air in a strongly sheared atmosphere.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Surface temperatures rising well above 100 degrees Fahrenheit led strong instability. Scattered thunderstorms producing large hail developed in the eastern Oklahoma Panhandle during the early evening along a stationary front within a corridor of highly unstable air in a strongly sheared atmosphere. During the late evening, the northernmost storm within a short line of thunderstorms became severe as it moved into the south-central Okahoma Panhandle, producing hail and strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 11, 6:03 PM CST, 47 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
703 PM CDT Sat Jul 11 2020
.AVIATION...
For the 00Z TAFs, some potential exists for showers and tstms
to affect KDHT and KAMA early this evening before storms dissipate
with loss of daytime heating. Amendments possible at those two TAF
sites. Another round of showers and tstms is expected to develop
later Sunday afternoon over eastern NM and sern CO, then begin
heading east and southeast towards the OK and TX Panhandles late
Sunday afternoon, with the greater threat for showers and storms
expected to be just after this fcst cycle.
02
&&
.PREV DISCUSSION... /Issued 432 PM CDT Sat Jul 11 2020/
DISCUSSION...
For the immediate short term, will continue earlier issued Heat
Advisories and Excessive Heat Warning until expiration at 02Z this
evening based on current observations. Latest surface map shows a
weak cold front draped across the northwest and far northern Texas
Panhandle with a surface trof of low pressure extending from the
southwest Texas Panhandle northeast to near KPYX. A decent cumulus
field has developed along this sfc trof axis and is clearly seen
on vsbl imagery. Convective temperatures have been reached with
a little bit of CIN remaining. Have maintained the theme of
previous fcst pckg with slgt chc pops across the eastern OK
Panhandle and much of the TX Panhandle through this evening, with
non-mentionable values after 1 AM tonight. Storms that break
through the mid level warm layer will have the potential to become
strong to severe, with damaging winds the primary hazard, followed
by some hail.
For Sunday and Sunday night, a fairly well defined upper level
shortwave trof is progged by short range models to rotate
southeastward across the southern high plains around the northeast
periphery of the upper level ridge of high pressure centered
across southern AZ and southern NM. Expect showers and tstms to
initially develop over the higher terrain of northeast NM and
southeast CO, then track southeast across the fcst area beginning
late Sunday afternoon and continuing into Sunday night. Some storms
will have the potential to become severe late Sunday afternoon and
Sunday evening, with large hail and damaging winds the primary
hazards. The greatest threat for severe storms is expected to be
across the northwest zones up against the higher terrain in sern
CO and northeast NM. Slgt chc to chc pops offered by the NBM were
incorporated into the grids.
The upper level ridge of high pressure is progged to meander
around the area through most of next week. The steering flow
supports showers and storms that initially form over sern CO and
ern NM to move east or east southeast across at least parts of the
area mainly during the evening hours from next Monday through
next Saturday. NBM pops through Wednesday night appear to have
caught on to this upper level flow pattern and were utilized, with
slight chc values on NBM edged a bit further east into central
zones from Thursday through Saturday given the medium range model
progs. Above normal temperatures will continue through next Saturday.
02
&&
.AMA Watches/Warnings/Advisories...
TX...Heat Advisory until 9 PM CDT this evening for the following
zones: Armstrong...Carson...Collingsworth...Deaf Smith...
Donley...Gray...Hutchinson...Oldham...Potter...Randall...
Roberts...Wheeler.
Excessive Heat Warning until 9 PM CDT this evening for the
following zones: Palo Duro Canyon.
OK...None.
&&Hazardous Weather Outlook National Weather Service Amarillo TX 357 PM CDT Sat Jul 11 2020 OKZ001>003-TXZ001>020-317-121100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 357 PM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Dangerous heat is expected across the southern half of the Texas Panhandle with high temperatures of 105 to 109 degrees expected. A Heat Advisory remains in effect through 9 PM CDT for this area. In addition, high temperatures above 110 degrees are expected at the Palo Duro Canyon State Park, where an Excessive Heat Warning remains in effect through 9 PM CDT. Isolated thunderstorms are possible late this afternoon and evening across the eastern Oklahoma Panhandle as well as parts of the Texas Panhandle. If storms develop, they will have the potential to become strong to severe, with damaging winds the primary hazard. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible Sunday night through Friday night across much of the Oklahoma and Texas Panhandles. Some thunderstorms late Sunday afternoon and evening may become strong to severe, with large hail and damaging winds the primary hazards. Storms that develop Monday through Friday are expected to remain below severe levels at this time. High temperatures of 105 to 109 degrees are forecast on Monday and Tuesday across mainly the southern Texas Panhandle, with Heat Advisories likely during this time period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. 02
Special Weather Statement
National Weather Service Amarillo TX
438 PM CDT Sat Jul 11 2020
TXZ009-010-112230-
Hemphill TX-Roberts TX-
438 PM CDT Sat Jul 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROBERTS AND
NORTHWESTERN HEMPHILL COUNTIES UNTIL 530 PM CDT...
At 437 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Lora, or 18 miles north of Miami, moving east at
20 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern
Roberts and northwestern Hemphill Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3575 10043 3589 10083 3605 10083 3606 10052
3606 10044
TIME...MOT...LOC 2137Z 265DEG 17KT 3595 10071
GuerreroSpecial Weather Statement National Weather Service Amarillo TX 506 PM CDT Sat Jul 11 2020 TXZ013-112245- Carson TX- 506 PM CDT Sat Jul 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARSON COUNTY UNTIL 545 PM CDT... At 505 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Skellytown, or 8 miles southeast of Borger, moving east at 15 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Skellytown. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3550 10139 3562 10139 3562 10109 3543 10109 TIME...MOT...LOC 2205Z 271DEG 13KT 3557 10131 Guerrero
Special Weather Statement National Weather Service Amarillo TX 610 PM CDT Sat Jul 11 2020 TXZ009-120015- Roberts TX- 610 PM CDT Sat Jul 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROBERTS COUNTY UNTIL 715 PM CDT... At 610 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Codman, or 9 miles north of Pampa, moving east at 15 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Miami and Codman. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3562 10100 3575 10100 3584 10065 3562 10059 TIME...MOT...LOC 2310Z 259DEG 13KT 3567 10090 Guerrero
Special Weather Statement National Weather Service Amarillo TX 718 PM CDT Sat Jul 11 2020 TXZ013-120045- Carson TX- 718 PM CDT Sat Jul 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARSON COUNTY UNTIL 745 PM CDT... At 718 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles west of White Deer, or 8 miles northeast of Panhandle, moving east at 30 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Panhandle, White Deer, Skellytown and Pantex. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3528 10161 3549 10162 3562 10109 3533 10109 TIME...MOT...LOC 0018Z 258DEG 24KT 3545 10130 Guerrero
Special Weather Statement
National Weather Service Amarillo TX
724 PM CDT Sat Jul 11 2020
TXZ012-013-017-018-317-120130-
Potter TX-Palo Duro Canyon TX-Randall TX-Carson TX-Armstrong TX-
724 PM CDT Sat Jul 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARMSTRONG...
NORTHEASTERN RANDALL...SOUTHWESTERN CARSON AND SOUTHEASTERN POTTER
COUNTIES UNTIL 830 PM CDT...
At 724 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Washburn, or 9 miles east of Amarillo, moving east
at 15 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Amarillo, Lake Tanglewood, Washburn, Mescalero Park, Timbercreek
Canyon and Pantex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3506 10198 3525 10204 3536 10147 3505 10140
3501 10179
TIME...MOT...LOC 0024Z 266DEG 15KT 3522 10165
GuerreroThe Dodge City radar (KDDC), 128 km away, was scanning. The volume nearest the first event began at 00:48 UTC.
6 hail, 2 thunderstorm wind. Local standard time, as filed.
Ping pong ball size hail fell 3 miles west of Slapout.
Dime to nickel size hail fell in Elmwood.
Quarter size hail fell 1 mile north of Slapout.
Quarter size hail fell 2 miles northwest of Slapout.
Nickel size hail fell in Goodwell.
Golf ball size hail fell 1 mile east-southeast of Goodwell.
A 61 mph gust was measured at the Oklahoma Mesonet station 2 miles east of Goodwell. No damage was reported.
Gust to 60 MPH were measured at Guymon Municipal Airport, located 2 miles west of Guymon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893676, 893678, 893679, 893682, 893683, 894882, 894884, 894885.